Evidence map›Paper›PMID 31014303›Full record

ArticleBMC psychiatry2019

First known case of catatonia due to cyclosporine A-related neurotoxicity in a pediatric patient with steroid-resistant nephrotic syndrome.

R David Heekin, Kalonda Bradshaw, Chadi A Calarge

Open access · goldAbstract readCase Reports
In one paragraph

Article in BMC psychiatry, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.

0numbers the graph read from it
0cells of the map it votes in
4citing papers in PubMed
1.5field-weighted citation impact, top 19% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

4 citing papers in PubMed, 14 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 2 institutions in 1 country.

R David HeekinDepartment of Psychiatry and Behavioral Sciences, Baylor College of Medicine, Houston, TX, USA. richard.heekin@bcm.edu.
Kalonda BradshawUniversity of Texas Health Science Center at Houston, Houston, TX, USA.
Chadi A CalargeDepartment of Psychiatry and Behavioral Sciences, Baylor College of Medicine, Houston, TX, USA.
Baylor College of Medicine · USThe University of Texas Health Science Center at Houston · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundCatatonia is a neuropsychiatric syndrome characterized by diverse psychomotor abnormalities, including motor dysregulation and behavioral and affective disturbances. Once thought to occur primarily in the context of schizophrenia, recent data suggest most cases of catatonia develop in individuals with depressive or bipolar disorders. Moreover, catatonia may ensue in general medical and neurological conditions, as well as due to a variety of pharmaceuticals, drugs of abuse, and toxic agents. At one time considered rare in pediatric patients, evidence now suggests catatonia is both underrecognized and undertreated in this population, where it carries an elevated risk of morbidity and mortality. Here we present the case of a child with steroid-resistant nephrotic syndrome who developed catatonia due to cyclosporine A-related neurotoxicity. CASE PRESENTATION: A 9-year-old African-American boy with no psychiatric history and a 9-month history of nephrotic syndrome due to focal segmental glomerulosclerosis was admitted to the local children's hospital for management of mutism, posturing, insomnia, gait abnormalities, and somatic delusions. Seven days prior to admission, his cyclosporine plasma concentration was elevated at 1224 ng/mL (therapeutic range: 100-200 ng/mL). Upon admission, cyclosporine was discontinued and psychiatry was consulted, diagnosing catatonia. The patient subsequently received propofol 80 mg IV resulting in a transient lysis of catatonia. Over a lengthy hospitalization, the patient's catatonia was initially treated with lorazepam, quetiapine being added later to target psychosis. All signs and symptoms of catatonia resolved, and the patient was eventually tapered off both lorazepam and quetiapine with no return of symptoms more than 6 months later.

conclusionsTo our knowledge, this case represents the first reported instance of cyclosporine A-induced catatonia in a patient with steroid-resistant nephrotic syndrome. It illustrates the importance of maintaining vigilance for signs and symptoms of cyclosporine A-related neurotoxicity (including catatonia) in patients with steroid-resistant nephrotic syndrome. In addition, it highlights the challenges faced by clinicians in jurisdictions that prohibit the use of electroconvulsive therapy in pediatric patients.

Indexed as

Antifungal AgentsCatatoniaChildCyclosporineDrug ResistanceHumansMaleNephrotic SyndromeSteroidsAntifungal AgentsCyclosporineSteroidsCatatoniaCyclosporineNephrotic syndromeNeurotoxicityPropofol

Identifiers

PMID31014303
PMCPMC6480487
OpenAlexW2945073153

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.